Washington, 2003

High Wind in Washington, November 19, 2003

November 19, 2003 · NWS OTX · 4 events in 4 counties and zones

On the morning of November 19th a strong low level jet stream was detected by weather balloons over the eastern Columbia Basin of Washington. As dawn broke these strong winds aloft began to mix down to the surface creating widespread strong wind gusts over much of eastern Washington.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On the morning of November 19th a strong low level jet stream was detected by weather balloons over the eastern Columbia Basin of Washington. As dawn broke these strong winds aloft began to mix down to the surface creating widespread strong wind gusts over much of eastern Washington. At Pomeroy a wind gust was measured at 65 mph. Over the Palouse region a wind gust blew the roof off of a barn near Colfax. In the Northeastern Mountains near Newport a tree was blown onto a house. The heaviest damage occurred in the Spokane area where numerous trees were toppled onto houses and power lines. Up to 16,000 people were without power in Spokane's South Hill neighborhood. Fairchild Air Force base recorded a wind gust of 68 mph which ripped the roof off of a recreation center. At Geiger Airport a wind gust of 63 mph was recorded and at the Spokane National Weather Service office the wind gusted to 61 mph. By 9:00 am a cold front swept the winds out of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 19, 4:01 AM PST, 2 hours 59 minutes earlier.

Area forecast discussion, Nov 19, 4:01 AM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
401 AM PST WED NOV 19 2003

STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.

.SYNOPSIS...MORE DRAMATIC CHANGES IN THE WEATHER ARE IN STORE FOR
TODAY AND THROUGH THE REST OF THE WEEK. THE STRONG WINDS WILL RETURN
THIS MORNING...FOLLOWED BY A STRONG COLD FRONT BRINGING VALLEY
RAIN AND MOUNTAIN SNOW SHOWERS. TEMPERATURES WILL COOL DRAMATICALLY
WITH A CHANCE OF SNOW SHOWERS AT ALL ELEVATIONS FOR THE REST OF THE
WEEK.

&&

.DISCUSSION...
PACIFIC SATELLITE INDICATES A DEEP FETCH OF PACIFIC MOISTURE
TRAINING INTO THE NORTHWESTERN USA OFF OF THE PACIFIC. THE MAIN
STALLED FRONTAL BAND LAYS ALONG THE US/CANADIAN BORDER THIS MORNING
OVER EASTERN WASHINGTON WITH THE ENTIRE FORECAST AREA IN THE WARM
SECTOR OF THE FRONTAL COMPLEX. A STRONG COLD FRONT IS CROSSING THE
WEST SIDE AT 200 AM AND IS MOVING INTO THE CASCADES. GFS HAS
INITIALIZED BEST WITH THE TEMPERATURE FIELD ALOFT AND FIELD OF
MOTION COMPARED WITH SATELLITE IMMEDIATELY UPSTREAM AND IS THE
GENERAL MODEL OF CHOICE TODAY.

TODAY...WINDS HAVE WITHDRAWN ALOFT OVERNIGHT BUT WILL RETURN IN
FORCE THIS MORNING WITH THE APPROACH OF THE COLD FRONT. LOW LEVEL
JET OF 50 TO 60 KNOTS JUST OFF THE SURFACE ON OTX RADAR VAD WIND
PROFILE. PROBLEM IS NOT WILL THE STRONG WINDS RETURN WITH THE
DAYBREAK...BUT HOW NASTY THEY WILL BE. WHILE OFFICIAL OBSERVATIONS
INDICATED WINDS NEVER BROKE OUT OF THE ADVISORY CRITERIA OF 30-40
MPH SUSTAINED WITH GUSTS TO 57 MPH...THE PRESENCE OF 60 KT WINDS
ALOFT THIS MORNING (IT WAS ONLY 50 KTS YESTERDAY MORNING) MAY
CAUSE HIGH WIND CRITERIA TO BE REACHED. WILL WAIT FOR BALLOON
SOUNDING SHORTLY AFTER 300 AM TO CLARIFY WHAT WE ARE DEALING WITH
ALOFT BEFORE COMMITTING TO HIGH WIND WARNING (40 TO 50 MPH GUSTING TO
58+ MPH)...IN THE MEAN TIME THE CURRENT WIND ADVISORY WILL REMAIN
STANDING THROUGH THE MORNING FOR THE PALOUSE AND SPOKANE/CDA AREA.
WHILE THE PACIFIC MOISTURE FETCH CONTINUES TO POUND THE CASCADES THIS
MORNING, OBSERVATIONS SUGGEST THE FREEZING LEVEL IS WAY UP NEAR 6000
FEET. THE COLD FRONT WILL CRASH THE FREEZING LEVEL DOWN TO 2000 FEET
OR SO AS IT CROSSES THE CASCADES BUT AT THE SAME TIME FLOW WILL TURN
WESTERLY AND GREATLY REDUCE THE STEADY SNOW IN THE MOUNTAINS TO
SHOWERS. WILL END THE EAST SLOPES HEAVY SNOW WARNING WITH THE MORNING
ZONE ISSUANCE BUT RESIDUAL ACCUMULATIONS STILL LIKELY NEAR THE CREST
WITH SLOP-OVER IN THE WESTERLY FLOW. SMALL STREAM FLOOD ADVISORY FOR
THE EAST SLOPES BASINS WILL REMAIN STANDING SINCE IT WILL TAKE A
WHILE FOR THE STREAMS TO RESPOND TO THE LOWERING FREEZING LEVELS.

COLD FRONT CROSSES THE FORECAST AREA FROM WEST TO EAST TODAY.
TODAYS HIGH TEMPERATURES WILL BE ACHIEVED THIS MORNING AND REMAIN
STEADY OR FALLING THROUGH THE DAY. ANOTHER ROUND OF RELATIVELY
LOW QPF SHOWERS AT AND IMMEDIATELY BEHIND THE COLD FRONT MOST
LOCATIONS WITH STRONG MOISTURE FETCH LIFTING AND CONDENSING ALONG
THE FRONT. MODEL AND SATELLITE TIMING SUGGESTS FRONTAL PASSAGE AT
WENATCHEE AROUND DAYBREAK AND SPOKANE AROUND NOON.

.TONIGHT THROUGH THURSDAY...POST FRONT AIR MASS WILL DROP
TEMPERATURES BACK BELOW FREEZING TONIGHT MOST LOCATIONS WITH
LINGERING MOISTURE ENHANCING ON WESTERLY FLOW INTO SNOW SHOWERS
WITH MINOR ACCUMULATIONS IN THE FAVORABLE UPSLOPE REGIONS OF THE
IDAHO PANHANDLE. IN THE VALLEYS TRANSIENT DISTURBANCES MAY KICK OFF
RANDOM NIGHT TIME SNOW SHOWERS AND DAYTIME RAIN OR SNOW SHOWERS
THROUGH THURSDAY NIGHT. DAYTIME HIGHS MUCH COLDER WITH A SECONDARY
ARCTIC FRONT BEGINNING TO BLEED THROUGH NORTHERN MOUNTAIN GAPS ON
THURSDAY. /FUGAZZI

FRIDAY AND SATURDAY...UPPER LOW PRESSURE TROUGH STILL IN PLACE OVER
THE PACIFIC NORTHWEST. NEAR THE SURFACE...WINDS WILL REMAIN
NORTHWESTERLY. GFS HAS BEEN A LITTLE BIT INCONSISTENT COMPARED TO
YESTERDAYS RUNS. HOWEVER...THE CHANCE OF PRECIPITATION STILL APPEARS
GOOD. THERE SEEMS TO BE ENOUGH LINGERING DYNAMICS OVER THE SOUTHEAST
ZONES. COMBINED-WITH THE UPSLOPE FLOW AGAINST THE BLUE MOUNTAINS AND
CAMAS PRAIRIE AREAS SNOWFALL IS MORE LIKELY. THE FORECAST HAS ONLY
BEEN TWEAKED A BIT TO BE MORE IN LINE WITH CURRENT THINKING.
OTHERWISE MUCH REMAINS THE SAME. SATURDAY MORE LINGERING SNOW SHOWER
ACTIVITY WILL REMAIN OVER MANY EASTERN ZONES. THESE WILL QUICKLY
DIMINISH LATER IN THE DAY AS A STRONG UPPER LEVEL RIDGE PUSHES IN ON
THE HEELS OF THE UNSETTLED WEATHER.

SUNDAY THROUGH TUESDAY...CONDITIONS IMPROVE AS HIGHER PRESSURE
TAKES HOLD. TEMPERATURES WILL INCREASE A BIT EACH DAY ALBEIT STILL
BELOW SEASONAL NORMS. THE NEXT WEATHER SYSTEM APPROACHES ON MONDAY
AFTERNOON INTO TUESDAY. /LERICOS

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        052 031 036 026 031/ 60 30 30 20 20
COEUR DALENE  054 030 035 026 030/ 60 30 30 20 20
PULLMAN        048 033 040 028 035/ 60 30 30 20 20
LEWISTON       057 033 044 029 040/ 60 40 30 50 30
COLVILLE       047 027 039 022 034/ 60 40 40 20 20
SANDPOINT      053 029 036 025 031/ 90 40 40 20 30
WALLACE        048 027 031 024 027/ 90 40 50 20 30
MOSES LAKE     056 031 039 028 035/ 20 20 30 20 20
WENATCHEE      056 032 040 025 036/ 30 20 50 20 20
OMAK           041 025 037 025 033/ 60 20 30 20 20
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WIND WARNING ZONES 2,3 AND 4 THROUGH THIS MORNING...
  ...WIND ADVISORY FOR ZONE 26...
WA...SMALL STREAM FLOOD ADVISORY EAST SLOPES OF THE CASCADES
     THROUGH TODAY...
  ...WIND WARNING FOR ZONES 33 AND 36 THROUGH THIS MORNING...
  ...WIND ADVISORY FOR ZONES 32 AND 35 THROUGH THIS MORNING.

&&
Hazardous weather outlook, Nov 19, 6:00 AM PST, 1 hour before
IDZ001>004-026-027-WAZ031>038-041>044-201430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE...TONIGHT

A SNOW ADVISORIE HAS BEEN ISSUED FOR PARTS OF EASTERN WASHINGTON AND
NORTHERN IDAHO FOR THURSDAY AND FRIDAY. SEE THE LATEST WINTER
WEATHER MESSAGE (WWUS46 KOTX WSWOTX) FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northeast Mountains

When
November 19, 7:00 AM PST to 9:00 AM PST
Where
Northeast Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

High Wind, Spokane Area

When
November 19, 7:00 AM PST to 9:00 AM PST
Where
Spokane Area forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

High Wind, Lower Garfield & Asotin

When
November 19, 8:00 AM PST to 10:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

High Wind, Washington Palouse

When
November 19, 8:00 AM PST
Where
Washington Palouse forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331821, 5335182, 5335180, 5335181.